Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 10, NWS Elko, NV
NWS Elko, NV issued this wind advisory at May 16, 2020, 2:39 PM PDT for 5 counties in Nevada. It took effect at May 17, 2020, 2:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 2:39 PM PDT (21:39 UTC)
- In effect from
- May 17, 2020, 2:00 PM PDT
- Expired
- May 17, 2020, 9:40 PM PDT
- In force
- 8 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666 WWUS75 KLKN 162139 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 239 PM PDT Sat May 16 2020 NVZ035-041-171245- /O.NEW.KLKN.WI.Y.0010.200517T2100Z-200518T0500Z/ /O.NEW.KLKN.HW.A.0002.200518T1800Z-200519T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 239 PM PDT Sat May 16 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph expected. For the High Wind Watch, south winds 25 to 35 mph with gusts up to 65 mph possible. * WHERE...White Pine County and Northeastern Nye County. * WHEN...For the Wind Advisory, from 2 PM to 10 PM PDT Sunday. For the High Wind Watch, from Monday morning through Monday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust is possible both Sunday and Monday which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ NVZ033-034-037-039-040-171245- /O.NEW.KLKN.WI.Y.0010.200517T2100Z-200518T0500Z/ Southeastern Elko County-Ruby Mountains and East Humboldt Range- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Including the cities of West Wendover, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, and Tonopah 239 PM PDT Sat May 16 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY... * WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Southeastern Elko County, Ruby Mountains and East Humboldt Range, Southern Lander County and Southern Eureka County, South Central Elko County and Northwestern Nye County. * WHEN...From 2 PM to 10 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing dust is possible which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
2 follow-up statements
255 WWUS75 KLKN 172157 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 257 PM PDT Sun May 17 2020 NVZ035-041-181300- /O.UPG.KLKN.HW.A.0002.200518T1800Z-200519T0500Z/ /O.NEW.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/ /O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 257 PM PDT Sun May 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 10 PM PDT MONDAY... * WHAT...For the High Wind Warning, south winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph. * WHERE...White Pine County and Northeastern Nye County. * WHEN...For the High Wind Warning, from 8 AM to 10 PM PDT Monday. For the Wind Advisory, until 10 PM PDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust is possible today and again on Monday which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NVZ033-034-037-039-040-180500- /O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ Southeastern Elko County-Ruby Mountains and East Humboldt Range- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Including the cities of West Wendover, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, and Tonopah 257 PM PDT Sun May 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Southeastern Elko County, Ruby Mountains and East Humboldt Range, Southern Lander County and Southern Eureka County, South Central Elko County and Northwestern Nye County. * WHEN...Until 10 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing dust is possible which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
154 WWUS75 KLKN 180440 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 940 PM PDT Sun May 17 2020 NVZ035-041-181945- /O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ /O.CON.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 940 PM PDT Sun May 17 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 10 PM PDT MONDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...For the High Wind Warning, south winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph. * WHERE...White Pine County and Northeastern Nye County. * WHEN...From 8 AM to 10 PM PDT Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust is possible today and again on Monday which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NVZ033-034-037-039-040-180545- /O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ Southeastern Elko County-Ruby Mountains and East Humboldt Range- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Including the cities of West Wendover, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, and Tonopah 940 PM PDT Sun May 17 2020 ...WIND ADVISORY IS CANCELLED... Although winds will stay elevated overnight they are expected to remain below advisory criteria. $$ aky For more information from the National Weather Service visit http://weather.gov/lkn
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 16, 2:20 AM PDT, 12 hours 19 minutes earlier.
Area forecast discussion, May 16, 2:20 AM PDT, 12 hours 19 minutes before
Area Forecast Discussion National Weather Service Elko NV 220 AM PDT Sat May 16 2020 .SYNOPSIS...A quick moving ridge will transit across NV on Saturday before a potent system moves through the region starting on Sunday. The potent system will produce stronger winds, enhanced fire danger, and shower and thunderstorms to mid next week. && .SHORT TERM...Today through Monday. Today will see a weak ridge quickly transit across NV. This will keep dry weather across the silver state along with warm temperatures. Sunday will see a potent pacific system begin to impact western CONUS. This system will move towards the coast through Sunday before arriving in California on Monday. The system will then continue to move eastward arriving in NV Monday evening. This system is shaping up to be potent with it being anomalies strong by several standard deviations. This system will bring tightly packed density gradient and thermal gradient across NV Sunday and Monday. This will in turn generate strong winds across the silver state with central to eastern NV seeing the strongest winds. Winds of 20-30 mph with gusts into the 50s will be possible which will likely lead to a wind advisory being issued. The strong winds will also likely pick up dust from our numerous dry lake beds which can lead to lower visibility and air quality and even a haboob. The system will move moisture into NV which will result in showers and thunderstorms. The precipitation will slowly spread west to east on Sunday and Monday with the main portion not fully arriving until later Monday. the dynamics of the system are such that strong thunderstorms may be possible. .LONG TERM...Tuesday through next Friday. A deep upper level low will move into central NV and spread deep moisture and precipitation across the region. Some uncertainty remains as to forecast QPF across the region as model guidance shows differing solutions as to how quickly the low will lift east and northeast out of the region. Some higher elevations areas of central and northeast NV should see an additional inch of two of light snow overnight Tuesday into Wednesday morning but taper off as the low and precipitation eject out of the region through Wednesday. Ensemble guidance is even hinting at some higher valley locations receiving a dusting of light snow early Wednesday morning. There is a slight risk for some isolated thunderstorms developing Tuesday afternoon across the southern zones as the upper cold pool follows eastward into central NV with the upper trough. This area will then shift into northeast Elko county as the upper low ejects northeast out of the region. Temperatures will be unseasonably cooler through mid-week but rebound into a more seasonable range later in the week. && .AVIATION...VFR conditions expected across the region overnight into Wednesday morning. The relatively weak northerly surface pressure gradient over the region will persist into early Saturday keeping winds generally light and variable through the period. Conditions will remain dry across the region through 00Z Sunday, however southwesterly winds will increase later Saturday afternoon. Sunday will see much stronger winds in many locations as an area of low pressure moving into the western US increases the pressure gradient over the region. && .FIRE WEATHER...Fair weather is expected for Saturday, this will change sharply once a potent upper level system arrives in western CONUS on Sunday. What this means is windy to very windy conditions across the whole fire district. The strongest winds will be in fire zones 425, 426, 427, and 470 where southwest winds of 20 to 30 mph with gusts to 50 mph will be possible. Although the fuel status for the fire zones are not critical at this time, zones 424 and 438 are approaching critical status and there is concern that an errant spark could cause significant burning. Similar conditions produced the Taft fire that burned over 1100 acres. Showers will begin to move into the western zones Sunday night and Monday as the upper low jogs east and south. In addition, enough instability exists Monday for at least isolated thunderstorms. The good news is that this system has the potential to bring wetting rains to locations north of the US Highway 50 corridor. However, it could be another windy day on Monday, though RHs will be recovering. Temperatures will begin to cool on Monday, and by Tuesday, much of the area will see highs in the 50s and 60s. It is possible that some of the higher elevation areas may see snow, and maybe even some of the higher valley locations as well. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/96/96/99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:39 PM PDT | High Wind Watch | LKN | Nye, White Pine | 24 hr |
| May 16, 2:40 PM PDT | Red Flag Warning | LKN | Nye | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.